July 18, 2012

CDC: Methadone Most Risky Among Prescription Painkillers

Atlanta—All painkiller prescriptions are under some scrutiny because of the Obama administration’s campaign against drug misuse, but the CDC has singled out methadone as the most dangerous agent of them all.

More than 30% of prescription painkiller deaths involve methadone, yet only 2% of painkiller prescriptions are for the drug, the CDC notes.

Methadone overdoses account for about 5,000 prescription painkiller fatalities in an average year; in 2009, about 15,500 deaths from all prescription painkillers were recorded. Furthermore, six times as many people died of methadone overdoses in 2009 than 10 years earlier.

“Methadone has been used safely and effectively to treat addiction to heroin and prescription painkillers, but healthcare providers should prescribe methadone for pain only when other painkillers have not been effective,” the CDC cautions.

The risks of methadone include:

• The difference between appropriate prescribed doses and dangerous doses of methadone is small.
• Taking it more than three times a day can cause drug concentrations to build up, leading to dangerously slowed breathing.
• Heart rhythms can be seriously disrupted in some patients.
• Adverse reactions with tranquilizers or other prescription painkillers can be dangerous and hard to predict.

Government health officials have been on a campaign to reduce routine prescribing of methadone, but it has not been completely effective. More than 4 million methadone prescriptions were written for pain in 2009, despite FDA warnings about the risks associated with the drug.

It is commonly prescribed for chronic problems like back pain, even though its long-term effectiveness is not clear, the CDC says. One issue driving use is that methadone is available as a low-cost generic drug and often is listed as a preferred drug by insurance companies.

When dispensing methadone, pharmacists and other health care providers should use prescription drug monitoring programs to identify patients with a history of drug abuse, warn patients about the potential for heart rhythm problems with high dosages, and educate them on safe usage, storage, and disposal of methadone as well as how to recognize an overdose.

Pharmacists also should consider checking with prescribers if the script is for a quantity of methadone that appears to exceed the expected length of pain.

U.S. Pharmacist Social Connect